Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS Blacksburg, VA

June 11, 2004Greenbrier County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2004, 5:07 PM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 5:07 PM EDT (21:07 UTC)
Expired
Jun 11, 2004, 6:00 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Greenbrier County, WV, Summers County, WV

The radar

The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 12:50 PM EDTSevere Thunderstorm WatchSPC5 hr
Jun 11, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 112107
SVRRNK
WVC025-089-112200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 600 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 11 MILES NORTH OF LEONARD TO 30 MILES NORTHWEST OF JUMPING
  BRANCH...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF RICHWOOD TO
  16 MILES NORTHWEST OF BECKLEY...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE
  QUINWOOD...
  RAINELLE...
  LEONARD...
  TROUT...
  WILLIAMSBURG...
  HINTON...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3831 8041 3789 8168 3750 8090 3775 8067
      3781 8035 3793 8016

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:35 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 11, 4:35 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT FRI JUN 11 2004

.UPDATED DISCUSSION ...

SENDING A QUICK UPDATE TO REPLACE GOING WATCH AND EXTEND NEW WATCH
437 ACROSS THE REMAINDER OF THE VA COUNTIES UNTIL 02Z. UPPED POPS A
BIT IN THESE AREAS OTRW FEW ADDED CHANGES. NEW ZFP OUT SHORTLY.

JH
&&

.PREVIOUS DISCUSSION...

.SHORT TERM (THROUGH SUNDAY NIGHT)...

FIRST CONCERN IS MCS OVER THE OH VLY TO AFFECT AREA LATE THIS
AFTN/EARLY EVENING. HAVE A SVR TSTM WATCH TIL 6 PM FOR NRN 2/3 OF
CWA...MAINLY FROM A MTN EMPIRE TO SOUTHSIDE VIRGINIA LINE. CORFIDI
VECTORS ARE WEAK...AND VEER TO NW THIS EVENING. EXPECTING HIGHEST
POPS/CATEGORICAL AROUND 00Z TIME FRAME IN NRN TIER OF CWA...AND LAG
THE POPS LOWER FURTHER SOUTH.

ONCE THIS MCS PASSES BY...SFC HIGH FROM CANADA TO RIDGE DOWN THE
EASTERN U.S. PUSHING A BACK DOOR FRONT SOUTH THROUGH THE FA BY SAT
MORNING. SATURDAY LOOKS COOLER...WITH CHANCE OF SHRA IN THE WEST AS
FRONT IS ALIGNED ALONG THE CENTRAL/SRN APPS AND INTO SC. PRETTY
IMPRESSIVE FOR THIS TIME OF YEAR. THIS WILL CREATE TRICKY TEMP
FORECAST...AS TO CLOUD EXTENT AND PRECIP.

SATURDAY COOLER ON EAST-NORTHEAST FLOW. OUT EAST...MAY SEE SOME
SUNSHINE...WITH MODELS KEEPING DEEPER MOISTURE FURTHER WEST FROM THE
FOOTHILLS WWD.

THE WEDGE HOLDS SAT NIGHT WITH CONTINUED LOW CHANCE POPS IN THE SW.
CLOUDS BEGIN ADVECTING BACK EAST SUNDAY...AS FRONT STARTS ITS
RETREAT TO THE NORTHEAST...WHILE SFC HIGH SLIDES SOUTHEAST WELL
OFFSHORE OF NEW ENGLAND. STILL WILL BE SLOW. HIGHEST POPS OF RAIN IN
THE WEST...WITH CLOUDY AND COOL CONDS...ESPECIALLY ALONG THE BLUE
RIDGE. THINKING SKIES BECOMING CLOUDY EAST DURING THE AFTN...AS
ISENTROPIC LIFT INCREASES. OMEGA IS WEAK...BUT LOOKS MORE LIKE A
LIGHT SHOWER CHANCE/LOW QPF.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...

FRONT CONTINUES SLOWLY RETURNING NEWD AS A WARM FRONT MONDAY. LOOKS
LIKE A CLOUDY DAY...WITH HIGH CHANCE OF RAIN SHOWERS...SOME THUNDER
IN THE WEST. TEMPS WILL BE TRICKY..AS TIMING OF FRONT MOVING THROUGH
WE AFFECT SKY CONDITIONS...WARM SECTOR/COOL SECTOR READINGS.
THINKING COOLER THAN MOS FOR NOW...ESPECIALLY EAST.

THE WARM FRONT MOVES TO THE COAST BY MONDAY NIGHT...WITH A COLD
FRONT ARRIVING IN THE OH VLY TUESDAY...AND MOVING THROUGH THE FA BY
12Z WED. KEPT HIGH CHANCE POPS TUESDAY...THEN THINGS DRY OUT BY LATE
TUESDAY NIGHT. ATTM...LOOKS LIKE WED-FRI WILL BE DRY...WITH LOWER
HUMIDITIES FOR WED-THU.
&&

.AVIATION...

VFR CONDITIONS WILL WORSEN TO MVFR/IFR THIS AFTERNOON AND CONTINUE
ACROSS THE SOUTH THIS EVENING AS STRONGER THUNDERSTORMS INVADE THE
REGION. WEST TO SW WINDS ARE EXPECTED INTO EARLY THIS EVENING BEFORE
BECOMING LIGHT AND VARIABLE OVERNIGHT. WINDS WILL BE QUITE STRONG
AND GUSTY IN AND NEAR THUNDERSTORMS. ALL THE PRECIPITATION SHOULD
FINALLY EXIT THE REGION BY MIDNIGHT FOLLOWED BY PATCHY DENSE FOG AS
SOME BREAKS IN CLOUDS TAKE SHAPE AFTER THE STORMS EXIT. COLD FRONT
SLIDES SOUTH THRU THE REGION LATER TONIGHT ALLOWING INCREASING
ONSHORE EASTERLY FLOW BY MORNING. SURFACE FRONT SHOULD BE SOUTH OF
THE AREA SATURDAY BUT LOW CLOUDS AND FOG WILL PERSIST ESPECIALLY
ALONG AND WEST OF THE BLUE RIDGE INTO MIDDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

AVIATION:     10
SHORT TERM:   10
LONG TERM:    05
Hazardous weather outlook, Jun 11, 5:55 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 AM EDT FRI JUN 11 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121100-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
555 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE.  THE
GREATEST THREAT OF SEVERE WEATHER WILL BE ACROSS WEST VIRGINIA AND
VIRGINIA...MAINLY NORTH OF ROUTE 460 WHICH RUNS FROM BLUEFIELD TO
LYNCHBURG. DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.
TORRENTIAL DOWNPOURS MAY ALSO RESULT IN FLASH FLOODING. ISOLATED
HEAVY RAINFALL OF UP TO 3 INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

FORECAST HEAVY RAINFALL WHICH IS EXPECTED FRIDAY EVENING MAY LEAD TO
SIGNIFICANT RISES ALONG THE JAMES RIVER AND ITS TRIBUTARIES OVER THE
WEEKEND.  SIGNIFICANT RISES ARE ALSO POSSIBLE ON THE GREENBRIER
RIVER SATURDAY...ALSO DEPENDANT ON THE AMOUNT OF RAIN THAT FALLS
FRIDAY.

WIDESPREAD RAINFALL IS ALSO POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

11

In the hours before

Local storm report, Jun 11, 1:27 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     CHECK                   37.05N 80.18W
06/10/2004                   FLOYD              VA   LAW ENFORCEMENT

            TWO TREES DOWN.

&&

WHP
Special weather statement, Jun 11, 4:39 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI JUN 11 2004

VAZ007-009>020-WVZ042>045-112230-
ALLEGHANY VA-BATH-BLAND-CARROLL-CRAIG-FLOYD-GILES-GRAYSON-GREENBRIER-
MERCER-MONROE-MONTGOMERY-PULASKI-SMYTH-SUMMERS-TAZEWELL-WYTHE-
439 PM EDT FRI JUN 11 2004

...STRONG THUNDERSTORMS APPROACHING THE AREA...

A LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS IS APPROACHING
SOUTHEAST WEST VIRGINIA. THIS LINE OF STORMS IS MOVING SOUTHEAST AT
ABOUT 25 MPH...AND WILL REACH WESTERN SECTIONS OF GREENBRIER...
SUMMERS AND MERCER COUNTIES BETWEEN 5:30 AND 6:00 PM. IF THE LINE
HOLDS TOGETHER...THEN THE LINE OF STORMS WILL REACH VIRGINIA BORDER
COUNTIES SUCH AS TAZEWELL...BLAND...GILES...CRAIG ALLEGHANY AND BATH
COUNTIES BETWEEN 6:30 AND 7:00 PM...AND THEN INTO THE NEW RIVER
VALLEY AFTER 7:00 PM. THIS LINE OF STORMS HAS A HISTORY OF DAMAGING
WIND GUSTS. IN ADDITION TO THIS LINE OF STORMS...SCATTERED
THUNDERSTORMS ARE ALSO DEVELOPING AHEAD OF THE LINE. THESE STORMS ARE
MOVING TO THE EAST AT ABOUT 30 MPH...AND NAY OF THESE MAY STRENGTHEN
TO SEVERE LEVELS WITH DAMAGING WINDS THE PRIMARY THREAT.

BECAUSE OF THE FAST MOVEMENT...RADAR ESTIMATES RAINFALL FROM THESE
STORMS AS LESS THAN AN INCH. THIS MAY CAUSE MINOR FLOODING OF LOW
LYING AREAS. THERE IS A POTENTIAL FOR TRAINING OF STORMS ACROSS AN
AREA...AND IF THIS OCCURS...COULD BRING RAINFALL AMOUNTS GREATER
THAN 2 INCHES AND THREAT OF LOCALIZED FLASH FLOODING.

PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER
IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR
YOUR FAVORITE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE
WARNINGS.

JJ

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.